North Carolina, 2017

Damaging Winds in North Carolina, July 6, 2017

July 6, 2017 · NWS MHX · 4 events in 3 counties and zones

A mid-level disturbance crossing North Carolina from west to east, combined with a weak surface thermal trough and a very moist and unstable atmosphere, led to a few severe thunderstorms across Eastern NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A mid-level disturbance crossing North Carolina from west to east, combined with a weak surface thermal trough and a very moist and unstable atmosphere, led to a few severe thunderstorms across Eastern NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 6, 5:30 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 6, 5:30 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
630 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Bermuda high pressure will remain anchored offshore through
Friday with a weak surface trough over central North Carolina.
A weak cold front will approach from the west Saturday, then
stall and dissipate along the coast Monday into Tuesday.

&&

.NEAR TERM /Tonight/...
As of 630 PM Thu...Only change to fine tune pop trends through
the evening. Have lowered pops early this eve as the isolated
sea breeze activity has all but dissipated. Additional isolated
storms may encroach on the coastal plain counties after 9pm so
have indicated a 20 pop for the western zones around this time,
then speading east to the coast later this evening, though all
areas should become dry after 06Z with loss of heating.

Previous discussion...As of 330 pm Thursday...The latest sfc
analysis is showing the frontal boundary over the SE region of
VA, meanwhile a sfc trough over central NC. Today has been a
very warm and moist day with PW around 2.oo inches. The area can
still develop an isolated to scattered showers/thunderstorms
along the seabreeze as moderate instability and differential
heating is at its peak. Any showers/isolated thunderstorm may
produce locally heavy downpours.

If any showers/thunderstorm develop late afternoon, expect them to
diminish with the loss of surface heating, but there will be another
round of showers and thunderstorms as a shortwave moves into the
Appalachians. Hi-res models are showing the shortwave energy
interacting with the sfc trough, producing additional QPF moving
from West to East this evening. Most of the showers/thunderstorms
should diminish before midnight and remain dry overnight. At the
same time as this shortwave moves into the region, an area of low
pressure will lift north and west of our forecast area (crossing the
Mid-Atlantic region) will cause the pressure gradient to tighten.
Expect SW winds around 10 mph inland overnight to 15-25 mph along
the coast... this will inhibit any fog development overnight. Expect
another mild night with overnight lows in the mid/upper 70s inland
to near 80 along the coast.

&&

.SHORT TERM /FRIDAY/...
As of 330 PM Thursday... Friday morning will start out dry, but
by the afternoon expect scattered showers and thunderstorms to
develop as a shortwave approaches the area from the west. there
will be good instability across Eastern NC with CAPE values
exceeding 3000 J/KG, lift index around -8C and 0-6km shear 20-25
knots, plus with decent upper level support may lead to more
organized thunderstorms with possible linear lines. This can
cause some gusty damaging winds and heavy downpours as precip
values will be around 2 inches.

Friday will be another hot day with highs reaching into the 90s
inland and upper 80s to near 90 along the coast with heat index
values ranging 100-103.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 300 PM Thursday...Hot conditions will continue into
Saturday, then a weak cold front and broad upper troughing over
eastern US will moderate temps Sunday-Monday. Front will
dissipate Tuesday as upper flow returns to zonal, then more
troughing expected Wed-Thu.

Fri night....Scattered to broken line of storms possibly moving
into area early evening ahead of surface front and initial short
wave with upper trough. Activity may persist along coast
overnight with continued short wave energy, and POPs will
reflect higher chances inland early evening, shifting to coast
overnight. Another muggy night with lows mid to upper 70s.

Sat through Mon...No big changes with the forecast as a massive
ridge sets up over the west and a mean trof across the east.
This will be enough to keep daily chances for precipitation in
the forecast. A weak front will drift into the region over the
weekend then dissipate early next week. Mdls show higher
moisture twrd coast with less inland so have higher chc pops
cst...espcly at night. Hot temps into the 90s again inland Sat
ahead of the front then a bit cooler with mainly 80s Sunday thru
Monday as hgts drop. Lows still mainly in the 70s but some
readings around 70 for inland sections.

Wed and Thu...Some timing diff with mdls but appears another
decent short wave will approach/cross mid week and this could
lead to better convective coverage, but given uncertainty kept
pops aob 40 percent. Highs shld cont 85 to 90 with lows in the
70s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /Through 18Z Friday/...
As of 630 PM Thursday...High confidence for VFR conditions will
dominate the TAF period. Gradients tighten tonight bringing SW
5-10 knots prohibiting the development of fog development. VFR
conditions will continue to prevail Friday with scattered afternoon
showers and thunderstorms.

Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...While VFR will be the prevailing
aviation condition through the long term, there will bouts of
sub VFR conditions in showers/thunderstorms, especially Fri
evening and again Saturday night/Sunday. There will also be
occasional sub-VFR conditions during the early morning hours
with threat for stratus and fog.

&&

.MARINE...
Short Term /Through Friday/...
As of 345 pm Thursday...Latest buoy observations are showing SW
winds 5-15 knots and seas 2-4 ft across the waters. Gradient
will begin to tighten this evening as an area of low pressure
moves across the mid-Atlantic states with winds gradually
increasing to around 10-20 KT northern waters and inland rivers
to 20-25 KT south of Oregon Inlet and the Pamlico Sound by
around midnight tonight. Seas will build to 4-7 ft south of
Oregon Inlet and 3-5 ft north late tonight. Small Craft Advisory
remains in effect for the waters south of Oregon Inlet and
Pamlico Sound starting late tonight and continuing through
Saturday.

.Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...Gusty SSW winds will cont Fri night
into Sat ahead of cold front with speeds 15 to 25 kts and some
gusts 20 to 30 kts. SCA will cont thru late Fri night Pamlico
Sound and into Sat night central and srn cstl wtrs. Seas will
build to 5 to 8 feet highest outer central waters. As front gets
closer and stalls Sat night and Sun winds will diminish to less
than 15 kts with dir cont from SW srn tier and becoming
variable to onshore nrn tier. Seas will subside to 3 to 5 feet
late Sat night and 2 to 4 feet Sunday. The front will wash out
Mon-Tue with light SSW winds developing all wtrs Monday and
increasing to 10-15 KT Tuesday. Seas 2 to 4 feet...highest outer
central/srn wtrs.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 4 AM EDT Sunday
     for AMZ152-154-156-158.
     Small Craft Advisory from midnight tonight to 2 AM EDT
     Saturday for AMZ135.

&&

SYNOPSIS...BM
NEAR TERM...TL/BM
SHORT TERM...BM
LONG TERM...JBM
AVIATION...JBM/TL
MARINE...JBM/BM
Hazardous weather outlook, Jul 6, 7:10 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
810 PM EDT Thu Jul 6 2017

NCZ029-044>047-079>081-090>094-080015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
810 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices are expected to reach 100 to 105 degrees Friday
afternoon.

Scattered showers and thunderstorms are expected across the region
Friday and Saturday. A few storms may become strong to marginally
severe with damaging wind gusts the primary threat. Storms could
also produce heavy rain which could lead to localized flooding in
low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-080015-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
810 PM EDT Thu Jul 6 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING From Cape Hatteras South To Surf City...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices are expected to reach 100 to 105 degrees Friday
afternoon.

Scattered showers and thunderstorms are expected across the region
Friday and Saturday. A few storms may become strong to marginally
severe with damaging wind gusts the primary threat. Storms could
also produce heavy rain which could lead to localized flooding in
low lying areas.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

In the hours before

Special weather statement, Jul 6, 7:09 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
809 PM EDT THU JUL 6 2017

NCZ029-044-080-070045-
Beaufort-Martin-Pitt-
809 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITT...SOUTH CENTRAL
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 809 PM EDT, a strong thunderstorm was located near Greenville,
moving east at 35 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Greenville, Washington, Winterville, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Grimesland and Simpson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3549 7749 3562 7754 3577 7711 3556 7703
TIME...MOT...LOC 0009Z 249DEG 30KT 3558 7743

Heden

The radar

The Raleigh/Durham radar (KRAX), 101 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
July 6, 7:23 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
35.600, -77.370

Public reported a 71 mph thunderstorm wind gust.

Thunderstorm Wind, Beaufort

When
July 6, 8:05 PM EST
Where
Beaufort County, 2 mi SE of Old Ford
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.609, -77.045

Beaufort County DOT reported a tree down across Calf Branch Road.

Thunderstorm Wind, Beaufort

When
July 6, 8:36 PM EST
Where
Beaufort County, 1.49 mi NNE of Pantego
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.600, -76.660

The 61 mph wind gust was associated with the outflow boundary from a storm to the northwest of Pantego.

Thunderstorm Wind, Washington

When
July 6, 8:50 PM EST
Where
Washington County, 0.15 mi SSE of Wenona
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.718, -76.649

Washington County Emergency Manager reported multiple trees down near the intersection of Railroad Bed Road and Highway 99.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700591, 700588, 700604, 700602.